Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Jackson, KY

May 10, 2018Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 10, 2018, 11:38 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 11:38 PM EDT (03:38 UTC)
Expired
May 11, 2018, 12:30 AM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 141 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:03 AM EDTHAIL 13 Wnw Bronston, KYQUARTER SIZED HAIL ON SLATE BRANCH ROAD SOUTH OF SOMERSET. REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KJKL 110338
SVRJKL
KYC199-231-110430-
/O.NEW.KJKL.SV.W.0028.180511T0338Z-180511T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1138 PM EDT THU MAY 10 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wayne County in south central Kentucky...
  Southern Pulaski County in south central Kentucky...

* Until 1230 AM EDT

* At 1137 PM EDT, a severe thunderstorm was located over Naomi, or 11
  miles north of Monticello, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Burnside, Naomi, Sloans Valley, Alpine, Gregory,
  Bronston, Quinton, Betsey, Ritner, Delta, Frazer, Tateville,
  Denney, Kidder, Mill Springs, Faubush, General Burnside S.P.,
  Steubenville and Trimble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
      3708 8491 3699 8435 3697 8434 3696 8436
      3695 8442 3686 8459 3685 8457 3684 8459
      3682 8458 3678 8464 3691 8496
TIME...MOT...LOC 0337Z 288DEG 25KT 3701 8483 

HAIL...1.00IN
WIND...60MPH
 
$$

KAS
3 follow-up statements
317 
WWUS53 KJKL 110354
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1154 PM EDT THU MAY 10 2018

KYC199-231-110430-
/O.CON.KJKL.SV.W.0028.000000T0000Z-180511T0430Z/
Wayne KY-Pulaski KY-
1154 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN WAYNE AND SOUTHERN PULASKI COUNTIES...

At 1154 PM EDT, a severe thunderstorm was located over Frazer, or 8
miles southwest of Somerset, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burnside, Naomi, Sloans Valley, Alpine, Gregory, Bronston, Quinton,
Betsey, Ritner, Delta, Frazer, Tateville, Denney, Kidder, Mill
Springs, General Burnside S.P. and Trimble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 8486 3703 8481 3706 8478 3699 8435
      3697 8434 3696 8436 3695 8442 3686 8459
      3685 8457 3684 8459 3682 8458 3678 8464
TIME...MOT...LOC 0354Z 288DEG 25KT 3697 8469 

HAIL...1.00IN
WIND...60MPH
 
$$

KAS
570 
WWUS53 KJKL 110405
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1205 AM EDT FRI MAY 11 2018

KYC199-231-110430-
/O.CON.KJKL.SV.W.0028.000000T0000Z-180511T0430Z/
Wayne KY-Pulaski KY-
1205 AM EDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN WAYNE AND SOUTHEASTERN PULASKI COUNTIES...

At 1205 AM EDT, a severe thunderstorm was located over Tateville, or
8 miles south of Somerset, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burnside, Quinton, Betsey, Sloans Valley, Delta, Frazer, Tateville,
Kidder, Alpine, General Burnside S.P. and Bronston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 8476 3699 8473 3704 8466 3699 8435
      3697 8434 3696 8436 3695 8442 3686 8459
      3685 8457 3684 8459 3682 8458 3679 8463
TIME...MOT...LOC 0405Z 280DEG 25KT 3697 8458 

HAIL...1.00IN
WIND...60MPH
 
$$

KAS
674 
WWUS53 KJKL 110427
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1227 AM EDT FRI MAY 11 2018

KYC199-231-110437-
/O.EXP.KJKL.SV.W.0028.000000T0000Z-180511T0430Z/
Wayne KY-Pulaski KY-
1227 AM EDT FRI MAY 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHEASTERN PULASKI COUNTIES WILL EXPIRE AT 1230 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3692 8476 3699 8473 3704 8466 3699 8435
      3697 8434 3696 8436 3695 8442 3686 8459
      3685 8457 3684 8459 3682 8458 3679 8463
TIME...MOT...LOC 0427Z 288DEG 25KT 3693 8441 

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:33 PM EDT, 5 minutes earlier.

Area forecast discussion, May 10, 11:33 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1133 PM EDT Thu May 10 2018

.UPDATE...
Issued at 1133 PM EDT THU MAY 10 2018

Had to make a couple of hasty updates to the forecast to account
for the unexpected thunderstorms that are now moving into our
area. In fact, a couple of these storms are beginning to look a
bit strong. A special weather statement has been issued to deal
with any impending hazards these storms may present. The hazardous
weather outlook has also been updated to account for the storms.

UPDATE Issued at 736 PM EDT THU MAY 10 2018

Removed outdated late afternoon wording from the zone text
product. The latest obs were also ingested into the forecast grids
to establish new trends. Will issue the updated zone forecast text
product shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 434 PM EDT THU MAY 10 2018

A weak cold front is continuing to shear out as it moves east of the
state this afternoon. In it's wake, westerly flow is allowing for
some continued upslope induced isolated showers and thunderstorms.
CAPE was quite good as of 18Z (over 3,000 j/kg), but will continue
to dwindle late this afternoon and evening as the best forcing
shifts farther eastward and we start cooling. While a couple storms
have pulsed up pretty significantly for a scan or two this
afternoon, the overall nature of the storms should be weakening
through the rest of the day. Drier air is also starting to push into
the region from the west, further helping to cut off any precip
potential across much of the CWA for the remainder of the afternoon.

A secondary cold front is poised to push south into the northern
portion of Kentucky during the overnight, where it then stall and
move back north as a warm front during the day Friday. A weak upper
level wave will also pass through Kentucky overnight, helping to
feed momentum into the atmosphere. The combination of llvl SW flow
south the stalling front (slight uptick in moisture), and decent
lift, could bring about increased clouds throughout the overnight,
as well as some isolated showers. Clouds and pops were increased
from the previous forecast. However, did not include thunder, as a
substantial near surface inversion will be setting up with overnight
temps dropping into the upper 50s and low 60s, and there will
be little to no instability to work with.

By Friday, the front will have pushed north of the state once again,
and high pressure will reside across the JKL CWA. That being said,
the center of the high will be to our SE, allowing for continued SW
flow across the CWA. This will pump moist and warm air into the
region from the Gulf of Mexico, helping to boost temps into the mid
and even upper 80s and dew points into the low 60s. With this warm
airmass in place, can't rule out an isolated thunderstorm popping up
during the afternoon, mainly in the high terrain as the flow tries
to rise up the mountains. These will quickly taper off Friday
evening, with high pressure remaining in place through Friday night.
Skies will clear out, but the deep SW flow in the low and mid levels
will keep temperatures warm, in the mid 60s for most locations.

.LONG TERM...(Saturday through Thursday)
Issued at 43
434 PM EDT THU MAY 10 2018

The overall upper level pattern will remain fairly similar through
Monday, with ridging setting up over the OH Valley into Kentucky.
This will lead to generally dry conditions through the weekend, but
there is potential for some light precip to enter the far north on
Saturday as a front stalls to the north of the Ohio River. This
frontal boundary will remain stationary through the first part of
the work week due to the stagnant upper level pattern. This will
keep eastern Kentucky in the warm sector through mid-week as well,
bringing in warm/moist air up from the Gulf and increasing
chances of pop up thunderstorms in the afternoon/evening time
frames. This is supported by decent CAPE values, particularly in
the afternoon hours Monday through the end of the long term.

By Wednesday evening into Thursday, the upper level pattern will
begin to shift as a southern stream closed low in the Gulf will
merge with the northern stream flow to form a deep trough over the
eastern CONUS. This will increase rain chance coverage beyond pop
up thunderstorms as a surface low pressure system progresses
eastward from the Plains.

High temperatures will continue to range from mid to upper 80s
through Tuesday. There will be a slight cool down with the upper
level pattern shift Wednesday, with highs in the low to mid 80s. Low
temps will generally be in the 60s throughout the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 736 PM EDT THU MAY 10 2018

VFR conditions will prevail at the TAF sites through out the
forecast period. Skies will be generally partly cloudy overnight
and winds will be light. May see isolated showers move across the
area late tonight through the pre dawn hours. Winds should be out
of the southwest on Friday and may increase to around 5KTs by 16
or 17Z across the area. Partly cloudy skies are expected with
isolated showers and storms possible along the West Virginia and
Virginia borders during the afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...JMW
LONG TERM...CGAL
AVIATION...AR
Hazardous weather outlook, May 10, 11:31 PM EDT, 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1131 PM EDT Thu May 10 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1131 PM EDT Thu May 10 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible for portions of the area
through late tonight, especially along and south of the Hal Rogers
Parkway. A few of these storms may produce frequent lightning,
small hail, and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday afternoon into the early
evening across far southeast Kentucky, and then across the
northern Bluegrass region Saturday and Sunday afternoons.
Thunderstorms will be possible across eastern Kentucky at times
from Monday through Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/AR

In the hours before

Special weather statement, May 10, 11:20 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1120 PM EDT THU MAY 10 2018

KYZ079-083-110345-
Wayne-Pulaski-
1120 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND WESTERN
PULASKI COUNTIES...

At 1119 PM EDT, a strong thunderstorm was located near Jamestown, or
15 miles northwest of Monticello, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Science Hill, Naomi, Cains Store, Stab, Nancy, Pointer, Betsey,
Delta, Frazer, Pulaski County Park, Kidder, Mill Springs, Hogue,
Faubush, Magnum, Steubenville, Trimble and Eubank.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3729 8464 3682 8464
      3690 8500
TIME...MOT...LOC 0319Z 290DEG 34KT 3703 8500

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:20 PM EDTSpecial Weather StatementJKLRussell25 min
May 10, 11:58 PM EDTSpecial Weather StatementJKLPulaski32 min
May 11, 12:19 AM EDTSpecial Weather StatementJKLMcCreary26 min
May 11, 12:25 AM EDTSpecial Weather StatementJKLWayne35 min
May 11, 12:42 AM EDTSpecial Weather StatementJKLWhitley33 min
May 11, 1:04 AM EDTSpecial Weather StatementJKLBell, Whitley56 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.